Survivor Story 185:3/77 – An Answer to Our Nightmare on Paxil “No on a crusade to help”

 

A Survivor Speaks Out

2003

This is Survivor Story number 3.
Total number of stories in current database is 77

2/16/2003

An Answer to Our Nightmare on Paxil

 

Antidepressants

“I feel like I am on a crusade to help prevent another family and child from going through this experience.”

Finding this web sight was such a revelation to us. After reading through all of the experiences, we knew that we finally had the answer to the nightmare that we experienced. I immediately wrote the following letter to all of the doctors, psychiatrists, therapists, and special education teachers that had worked with my son. I feel like I am on a crusade to help prevent another family and child from going through this experience.

Our son began experiencing anxiety and panic attacks upon our move to a new home in the country. They became frequent enough for us to seek help. We found a therapist and upon his recommendation, we took him to our family doctor. The doctor prescribed 5 mg. of Paxil. Almost immediately, there was a change in his personality. He became much more anxious, angry, and aggressive. Our son had never exhibited this behavior before. A phone call to the doctor resulted in raising the level to 10 mg. At this time, he began having horrible rages and out of control behavior. He destroyed the interior of our vehicle, and kept threatening to jump out of the moving vehicle. At that point, in desperation, I called a psychiatrist. He raised the dosage of Paxil to 20 mg. and added 15 mg. of Buspar! This caused us to visit hell with our son. At therapy, I voiced my concern that his behavior and personality were so strange. The therapist approach was to discuss his behavior as though he were deliberately misbehaving. Following that session, our son become enraged and proceeded to rage at me, his father, destroyed his bedroom, verbally and physically abused us for approximately 3-4 hours that evening. We finally got through to the doctor who immediately told us to not give him any more of the drugs. We stopped the drugs cold turkey. He had been on the Paxil for less than a month.

This was the beginning of a least a 3-year journey into hell, which we now believe was generated by the Paxil, and later on the Serzone. He continued to have rages, severe “fight or flight’ responses where he would run away from anything he thought might threaten him . He was unable to function in school and we had to place him in special education as an emotionally disturbed child. A special “one on one” aide was given to him to help keep him from running away. He repeatedly abused us verbally and often physically. He would lie in bed at night sobbing at how he felt. At different times he would threaten to hurt himself as well as others. Any little thing would set him off and he would go into another “rage” that could last for hours.

At that time, we visited with another psychiatrist and began seeing another therapist. Our son was put on Serzone and we were told to increase his dosage until 350 mg. He continued to fall apart, and twice we ended up at the Crisis Center. The second time, we were told to raise his Serzone to 600 mg. and keep him at home. Our lives had been devastated. And still no one could give us a real reason for his bizarre, out of control, so totally out of character, behavior, other than to tell us he had Panic and Anxiety disorder. Bi-polar and other disorders were discussed. In therapy, Bi-Polar disorder was discussed, possible abuse was insinuated. We now believe that the real problem was personality changes brought on by the medication and yet no one addressed this possibility. Our psychiatrist left it to our discretion to raise and lower our sons medications as we saw the need. We knew that we wanted him off and once he seemed calmer, we took it upon ourselves to gradually, very slowly remove him from the meds completely. It took us over a year, and now our son has been drug free since March of 2002. His personality has come back. He is doing well in school. He has not had a rage in a year. He is a loving, happy kid and we are looking at a happy life again.

We are angry and disgusted. We are terrified when we think about all that has happened. All because of a lack of knowledge on the part of professionals who should have realized that the problems we were having were not because of family life, or mental illness or abuse or “being angry with your mother”. Drug companies are experimenting on our children and doctors are taking the word of these people and dispensing drugs without fully knowing or appreciating the consequences.

Please, when a desperate parent comes to you for help, before you write out that prescription, make sure that you inform the patient and parents about all the potential problems. Research the drug fully so that when you dispense it you can do so with good conscience. Think, before you attribute the problem to “family problems” that maybe a child is experiencing a reaction to one of these drugs and treat the problem immediately. Pharmaceutical drugs save lives, but also destroy lives.

Our lives will never be the same, but we are recovering. We were lucky. Our son is still alive and the future looks bright. My goal is to make sure that as many people know about what happened so that others may avoid the hell we went through.

0

Doris and Brian Petro
314 Co. Rd. F45
Penrose, CO 8124
petro@amigo.net

508 total views, 2 views today

Posted in Breaking News - Our Most Recent Serotonin Nightmares., SSRI Survivor Stories.

Ann Blake Tracy, Executive Director,
International Coalition for Drug Awareness
(DrugAwareness.Org & SSRIstories.Net)
Author: ”Prozac: Panacea or Pandora? – Our Serotonin Nightmare – The Complete Truth of the Full Impact of Antidepressants Upon Us & Our World” & Withdrawal CD “Help! I Can’t Get Off My Antidepressant!”

She has specialized since 1990 in adverse reactions to serotonergic medications (such as Prozac, Sarafem, Zoloft, Paxil, Luvox, Celexa, Lexapro, Effexor, Serzone, Remeron, Anafranil, Fen-Phen, Redux and Meridia as well as the new atypical antipsychotics Zyprexa, Geodon, Seroquel and Abilify), as well as pain killers, and has testified before the FDA and congressional subcommittee members on antidepressants.

WITHDRAWAL WARNING: In sharing this information about adverse reactions to antidepressants I always recommend that you also give reference to my CD on safe withdrawal, Help! I Can’t Get Off My Antidepressant!, so that we do not have more people dropping off these drugs too quickly – a move which I have warned from the beginning can be even more dangerous than staying on the drugs!

WITHDRAWAL HELP: You can find the hour and a half long CD on safe and effective withdrawal helps here: store.drugawareness.org And if you need additional consultations with Ann Blake-Tracy, you can book one at www.drugawareness.org or sign up for one of the memberships for the International Coalition for Drug Awareness which includes free consultations as one of the benefits of that particular membership plan. You can even get a whole month of access to the withdrawal CD with tips on rebuilding after the meds, all six of my DVDs, hundreds of radio interviews, lectures, TV interviews I have done over the years PLUS my book on antidepressants with more information than you will find anywhere else for only $30 membership for a month (that is only $5 more than the book alone would cost) at www.drugawareness.org. (Definitely the best option to save outrageous postage charges for those out of the country!)

Leave a Reply